Hypertriglyceridaemia-induced acute pancreatitis due to patient non-compliance

    loading  Checking for direct PDF access through Ovid

Abstract

A 34-year-old woman presented with acute and progressive pain in the upper abdomen with worsening nausea, vomiting and diarrhoea. Her pain was described as severe, sharp and stabbing, with radiation to her chest and back. The patient's amylase and lipase levels were only mildly elevated. However, triglyceride levels (10 039 mg/dL) were markedly elevated upon presentation and no other causes of acute pancreatitis (e.g. obstruction, alcohol and medication) were identified. The patient was treated with opioids to control her pain and gemfibrozil was initiated to reduce her triglycerides. In addition, the patient received enoxaparin for deep vein thrombosis prevention and insulin for hyperglycaemia which also have been shown to decrease elevated triglycerides. The patient subsequently required antibiotic therapy with piperacillin-tazobactam after developing fever and an elevated white blood cell count. We review the role of adjunctive therapy with heparin and insulin in a patient with recurrent pancreatitis probably because of hypertriglyceridaemia and medication non-compliance.

Related Topics

    loading  Loading Related Articles